My 15 Days With LupronAela Mass
My time with Lupron is over for now. Last night was the first night that I didn’t give myself the injection in just over two weeks, and it was a bittersweet evening for me. On the one hand, I no longer had to take this drug that I wasn’t very fond of. But on the other hand, its absence symbolized a very real halt in my road to motherhood.
My fertility plan was adjusted after my doctor’s appointment yesterday, during which they discovered that my ovaries weren’t responding to the Lupron — which was supposed to prevent me from premature ovulation, but, in reality, has done very little to slow down my cycle.
So, how did I respond overall to Lupron?
Read more after the jump about my 15 days with Lupron.
First, I am currently on the ninth day of my period. Never have I ever bleed for so long. My usual period is five days. Always has been since I first started menstruation at age 13. My fertility specialists never mentioned an extended period as a potential side effect of taking Lupron. Not that an extended period is shocking. Considering that Lupron is intended to delay ovulation, it makes sense that I’d get a longer period. But for those in this same boat or to those who are about to hop on board, talk to your doctor about Lupron possibly creating a longer period. I’m sure — like all things — each person responds differently, and you may never experience a change in your period. But there’s no harm in discussing all possible side effects.
In addition to a longer than usual period, nightmares, and mood swings, my side effects included a more-severe premenstrual cycle, some serious hot flashes, and a very unusual pain above my belly button.
My biggest concern about my extended period is how it will affect my next cycle. Since we weren’t able to move forward this month and complete an IVF cycle, I’m eager for next month to arrive and go smoothly. But I don’t know what this now-nine-day period will mean for next month. And I wonder when this period will end. I thought it would stop after I stopped taking Lupron, so when I went to bed last night for the first time in 15 days without taking the injection, I thought for sure that my period would be gone today. That’s not the case. In fact, it’s heavier today than it was yesterday.
In addition to the period issue (which, really, like I said, isn’t an extreme side effect by any means; I’m more worried about how the change will affect next month’s cycle), and aside from the mood swings and anxiety, and the disturbing dreams and accelerated heartbeat — none of which I was warned about — the other side effects included a more-severe premenstrual cycle, some serious hot flashes, and a very unusual pain above my belly button.
PMS for me usually consists of mild irritability and some very minor cramps. This go-round, I was wickedly nauseated for the three days before my period arrived. Since my period was early, I didn’t suspect this to be a Lupron-PMS symptom, but thought my nauseousness was solely because of the Lupron. But because these three days were the only time during my days with Lupron that I was nauseated, I know it was a Lupron-PMS side effect. Additionally, the morning of my period, I had severe cramps. Worse than I have ever had. And they were accompanied by horrid hot flashes. It was all over when I began bleeding, and neither the cramps nor the sweats returned once during my now-nine-day period.
Probably the strangest side effect for me was this very odd and sharp pain that occurred almost directly above my belly button, about two inches up and slightly to the right side of my body. The pain arrived on the sixth and thirteenth days of taking Lupron, both of which happened to be Fridays; one was the Friday before my period began, and the other was this past Friday (during my period). It was nothing like discomfort from indigestion or gas pains. It was in a spot that I’ve never before had any pain, and the pain itself was very close to the surface of my body. When lightly touching it with my fingers, I could feel the heat of the pain through my stomach’s skin, but the surface of my stomach itself was not hot. Only when I lightly pressed the pain could I feel the heat of it.
The first time it occurred, I was in Boston with my wife for her CrossFit competition. I was awoken in the middle of the night by the sharpness of the pain. But it went away as quickly as it came, and I didn’t think of it again. Until it arrived for the second time. This time, I was home and alone. It hit me in the evening, and it was so severe that I called the emergency hotline of my fertility center. I have a tendency to be slightly paranoid when it comes to my health, so I was considering going to the ER, but the nurse I spoke to reassured me that the pain was nothing that required medical attention.
What did she say about it? That it was likely a sensitivity to the Lupron, that maybe the surrounding areas of my injection site were reacting (I inject below the belly button by grabbing a wad of flesh). She calmed me down, but I must admit that I wasn’t very confident in her “diagnosis.” I was thankful, however, that she was able to help me realize that I wasn’t actually going to die that night. The pain has not returned.
So that’s my Lupron side-effects round up. For the time being, I’m glad not to have to take it. But it’s also tough to know that I took this injection all for naught. I’m not sure if it will enter into our fertility plan somewhere down the road, but for now, my time with Lupron is over. And our baby-making will have to wait until next month.
Read more of Aela’s writing at Two Moms Make A Right